Is the Mirena IUD caused hair loss?

Overview

Finding clumps of hair in the shower may be rather startling, and determining the reason can be challenging. If you’ve recently had a Mirena intrauterine device (IUD) implanted, you’ve probably heard that it might cause hair loss. Mirena is a progesterone-like hormone-containing and releasing intrauterine device system. It has no estrogen. Mirena is one of the most regularly used types of long-term birth control, yet physicians seldom tell patients about the risk of hair loss. Is this true? Continue reading to find out.

Is Mirena causes hair loss?

Alopecia is included on the Mirena product label as one of the negative effects documented in fewer than 5% of women who got the IUD during clinical studies. The medical word for hair loss is alopecia. While hair loss isn’t prevalent among Mirena users, the number of women who experienced it during clinical trials was significant enough for the product’s label to identify it as a relevant side effect. Following Mirena’s approval, only a few studies have been conducted to determine if Mirena is associated with hair loss. One major Finnish research of women using an IUD containing levonorgestrel, such as Mirena, found that approximately 16% of participants had hair loss.

The ladies in this research had a Mirena IUD implanted between April 1990 and December 1993. The research, however, could not rule out other probable causes of their hair loss. Following an examination of post-marketing data in New Zealand, it was discovered that hair loss was reported in less than 1% of Mirena users, which is consistent with the Mirena product label. In four out of five of these instances, the onset of hair loss was recognized and began within 10 months after IUD installation. Because other plausible reasons for hair loss in some of these women were checked out, the researchers feel there is relatively solid evidence that the IUD caused their hair loss.

Hair Care with Essential Oils

What Causes Baldness in Men and What Can Be Done About It?

The researchers also noted how a decrease in estrogen production and activity during menopause can cause associated hair loss by causing testosterone, which then becomes activated to a more active form known as dihydrotestosterone, to have a higher bioavailability within the body, resulting in hair loss. Though the specific reason why Mirena may cause hair loss is unknown, the researchers speculated that for some women, hair loss may be caused by a reduced amount of estrogen in the body as a consequence of Mirena’s progesterone-like hormone exposure.

Is there anything else that might be causing my hair loss?

Though Mirena might be the cause of your hair loss, it’s crucial to rule out other possibilities.

Among the other recognized reasons for hair loss are:

  • aging
  • genetics
  • thyroid issues, such as hypothyroidism
  • malnutrition, including a lack of protein or iron
  • trauma or long-term stress
  • various drugs, including chemotherapy, blood thinners, and antidepressants
  • sickness or a recent surgical procedure
  • hormonal changes as a result of delivery or menopause
  • Alopecia areata is one example of disease.
  • slimming down
  • Using chemical straighteners, relaxers, dyeing, bleaching, or perming your hair
  • Using too-tight ponytail holders or hair clips, or wearing a hairstyle that strains on the hair, such as cornrows or braids
  • Hairdryers, curling irons, hot curlers, and flat irons are examples of heat styling products that should be avoided.

It’s normal to lose your hair after giving the baby. If you had Mirena installed after having a baby, your hair loss is almost certainly due to postpartum hair loss.

Mirena’s other side effects

Mirena is a contraceptive IUD that includes levonorgestrel, a synthetic hormone. A doctor or other professional healthcare practitioner inserts it into your uterus. Once implanted, it gradually distributes levonorgestrel into your uterus, preventing conception for up to five years.

What Causes Baldness in Men and What Can Be Done About It?

The following are the most prevalent Mirena side effects:

  • drowsiness, faintness, bleeding, or cramps throughout the procedure
  • spotting, irregular or heavy bleeding, particularly during the first three to six months
  • Your period is missing.
  • cysts in the ovaries
  • an ache in the abdomen or pelvis
  • discharge from the uterus
  • nausea
  • headache
  • nervousness
  • Menstruation may be excruciating.
  • vulvovaginitis
  • gaining weight
  • Back or breast discomfort
  • acne
  • lowered libido
  • depression
  • blood pressure is too high

Mirena may also increase the chance of a dangerous infection known as a pelvic inflammatory disease (PID) or another potentially fatal infection in rare situations. There is also a danger of perforation or puncture of your uterine wall or cervix during insertion. Another possible source of worry is a condition known as embedment. This is the stage at which the device is attached to the uterine wall. The IUD may need to be surgically removed in both of these circumstances.

Can Mirena-caused hair loss be reversed?

If you’ve observed hair loss, it’s critical that you see a doctor rule out any other possibilities. Your doctor will most likely do a vitamin and mineral deficiency test as well as an assessment of your thyroid function. While proving that Mirena is the cause of your hair loss may be challenging, if your doctor cannot identify any reason, you may decide to have the IUD removed. In a tiny New Zealand research, two of three women who had their IUD removed due to hair loss stated that they had effectively regrown their hair after removal.

A few lifestyle adjustments and home treatments may also help you regenerate your hair, such as

  • consuming a well-balanced meal high in protein
  • correcting any nutritional deficiencies, particularly those relating to vitamins B-7 (biotin) and B complex, zinc, iron, and vitamins C, E, and A
  • gently stroking your scalp to increase circulation
  • taking excellent care of your hair and refraining from tugging, twisting, or forceful brushing
  • Avoiding excessive bleaching, heat styling, and chemical treatments on your hair

You’ll need to be patient since it might take months before you observe any regrowth. In the interim, you may cover up the region with a wig or hair extensions. If you’re having trouble dealing with your hair loss, don’t be afraid to seek emotional help, such as counseling or counseling.

In Conclusion

Hair loss is seen as a less prevalent Mirena adverse effect. If you and your doctor determine that Mirena is the best birth control option for you, you should not have hair loss, but it is something you should discuss with your doctor before the insertion. If you suspect Mirena is to blame for your hair loss, see a doctor rule out other possible reasons. You and your doctor may decide whether to have Mirena removed and attempt an alternative method of birth control. Be patient once Mirena has been removed. It might take many months before you detect any regrowth.

Check Out More At @usahealthline

Latest news

Related news

LEAVE A REPLY

Please enter your comment!
Please enter your name here